MAUDE Adverse Event Report: BIOCOMPATIBLES UK LTD THERASPHERE; YTTRIUM-90 GLASS MICROSPHERES

BIOCOMPATIBLES UK LTD THERASPHERE; YTTRIUM-90 GLASS MICROSPHERES
Model Number 990700.SPE
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abscess (1690); Respiratory Tract Infection (2420); Ascites (2596); Unspecified Hepatic or Biliary Problem (4493)
Date of Event 11/01/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical assessment from the manufacturer noted that the causality and seriousness assessment of the reported adverse events were not documented in the article.The adverse events of abdominal pain, biliary stricture, weakness, post embolisation syndrome, ascites, increased ast, increased alt., and increased bilirubin are all anticipated adverse events associated with the use of therasphere.The reported death from pneumocystis pneumonia was assessed by the manufacturer as unrelated to the study device, and administration procedure, as the bacterium pneumocystis carnii is an opportunistic infection agent that develops in patients with acquired immunodeficiency syndrome (aids).
 
Event or Problem Description
The article titled, 'combination of 1st and 2nd week dosing of glass yttrium-90 microspheres for superselective radioembolization' by kim et al., described the results of a single-centre, retrospective review of 53 patients treated with therasphere for hepatocellular carcinoma (hcc).The study compared 32 patients who received of one vial therasphere to 21 patients who received two vials (at the 1st and 2nd week) of therasphere.Adverse events were classified using the ctcae classification system (v5.0).The article reported 4 cases of grade 3 benign biliary stricture.Grade 3 bile duct stenosis is indicated in ctcae v5.0 as requiring significant intervention to preclude permanent damage, meeting the criteria of a serious injury.The article also reported a death 9 weeks after radioembolization, though this was related to a pneumocystitis pneumonia infection.The article summarised clinical adverse events in both groups, with the following reported adverse events as grade 3: grade 3: abscess = 1/52; benign biliary stricture = 4/52; ascites = 1/52.Grade 5: pneumocystitis pneumonia = 1/52.

Brand Name
THERASPHERE
Common Device Name
YTTRIUM-90 GLASS MICROSPHERES
Manufacturer (Section D)
BIOCOMPATIBLES UK LTD
chapman house farnham bus park
weydon lane
farnham, GU9 8 QL
UK  GU9 8QL
MDR Report Key10908619
Report Number3002124543-2020-00022
Device Sequence Number16948101
Product Code NAW
UDI-Device Identifier05060116920284
UDI-Public05060116920284
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
H980006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional,l
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number990700.SPE
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2020
Initial Report FDA Received Date11/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization;